Did you know?

Over 100,000 children end up in U.S. emergency rooms each year due accidentally overdosing on common household items such as cleaning supplies, mouthwashes, prescription medications, desiccants etc. Close to 70% of those visits are from overdoses of everyday over-the-counter drugs or prescription medications. The leading culprit among that is Tylenol or Acetaminophen.

Tylenol Poisoning:

Tylenol or Acetaminophen is one of the most common pain medications used not only in the US. but worldwide. Although Tylenol is generally considered safe, there is a daily intake limit of4 grams per 24 hours which is even lower for young children. If taken in excessive amount, it can cause life threatening illness. This illness is primarily due to liver damage since Tylenol it is majorly metabolized in the liver. If liver damage is severe enough, a liver transplant may be needed. Acetaminophen is the active ingredient in Tylenol. It is also found in many other over-the-counter medications and in prescription drugs. Acetaminophen is in Actifed, Alka-Seltzer Plus, Benadryl, Co-Gesic, Contac, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Robitussin, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom PM Pain, Vick’s Nyquil and DayQuil, Vicodin, and Zydone. Because it is found in so many medications, it can be easy to take too much Acetaminophen without realizing.

Sometimes patients follow the direction correctly however still overdose because they didn’t realize they were taking two medications with same active ingredients.

How Can I be More Vigilant?

It is important to always check the dose before administering it especially in children. We always recommend to keep all your medicine away from children by storing it in a safe, hard to reach area. Always read the active ingredients to make sure you are not duplicating therapy. Always check with your pharmacist or doctor when taking different medications together.

Signs of Acetaminophen Overdose:

Flushed (red) skin or dry mouth
Shallow breathing
Stomach pain, nausea, and vomiting
Ringing in the ears and trouble hearing
A fast heartbeat
Disorientation
Dilated (large) pupils, hyperactivity (unable to stand or sit still), or seizures

What to do if you suspect that someone has overdosed on Acetaminophen?

If you suspect someone you are with is overdosing or has overdosed on Acetaminophen, call 9-1-1. Stay with them and do not leave them alone. If the person is conscious, assure them everything will be okay. If you can’t get a response, turn the person on his/her side to prevent choking on vomit. Continue to monitor the person until help arrives. If they feel hot, anxious or agitated, it may be helpful to create a cooler, quieter space.

More information:

WebMD
CHP.edu